Hail, Barton
- When
- November 10, 6:07 PM CST
- Where
- Barton County, 3.41 mi NW of Hoisington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.550, -98.820
Wind gusts to 60 mph accompanied the large hail.
Showers and thunderstorms developed along the convergence of a cold frontal boundary and dry line. This late season storm system was very vigorous for this late in the season.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Showers and thunderstorms developed along the convergence of a cold frontal boundary and dry line. This late season storm system was very vigorous for this late in the season. Several discrete supercells and bowing line segments developed and produced reports of quarter sized hail and damaging wind gusts to 80 mph across portions of Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 10, 5:40 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 540 PM CST SAT NOV 10 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE FORECAST AREA TONIGHT INTO SUNDAY MORNING. STRONG TO MARGINALLY SEVERE CONVECTION IS EXPECTED ALONG THIS FRONT EARLY TONIGHT ACROSS CENTRAL KANSAS. PERIOD OF MVFR CIGS AND VSBYS IN VICINITY OF THE CONVECTION CAN BE EXPECTED...WITH A PERIOD OF MVFR CIGS POSSIBLE JUST BEHIND THE COLD FRONT EARLY SUNDAY MORNING. THE CONVECTION AND MVFR CONDITIONS WILL LINGER ACROSS SOUTHEAST KANSAS ON SUNDAY MORNING...WITH PREVAILING VFR ALL AREAS BY THE AFTERNOON ON SUNDAY. KED && .PREV DISCUSSION... /ISSUED 310 PM CST SAT NOV 10 2012/ DISCUSSION... MAIN CONCERNS: THUNDERSTORM POTENTIAL...WINDS...AND TEMPERATURES ASSOCIATED WITH STRONG WEATHER SYSTEM MOVING THROUGH TONIGHT INTO SUNDAY. TONIGHT-SUNDAY NIGHT: LONGWAVE UPPER TROUGH OVER THE WESTERN CONUS WILL PUSH EASTWARD ACROSS THE PLAINS...AS UPSTREAM TROUGHING REACHES THE PACIFIC NORTHWEST. STRONG BAROCLINIC ZONE WILL SURGE SOUTHWARD OUT OF NEBRASKA ACROSS OUR FORECAST AREA LATER TONIGHT INTO SUNDAY MORNING. THE FRONT WILL GRADUALLY OVERTAKE THE DRYLINE PRESENTLY STRETCHING FROM CENTRAL KS TO THE EASTERN TX PANHANDLE. LOW-LEVEL CONVERGENCE WILL INCREASE OVERNIGHT AS THE FRONT MOVES IN...WITH INCREASED UPPER SUPPORT IN ADVANCE OF AN APPROACHING STRONG PV ANOMALY IN THE BASE OF THE UPPER TROUGH. SCATTERED THUNDERSTORMS MAY DEVELOP EARLY THIS EVENING AHEAD OF THE FRONT/DRYLINE...WITH ACTIVITY LIKELY BECOMING MORE LINEAR-CONGEALED AS THE NIGHT PROGRESSES...GIVEN BACKING DEEP LAYER SHEAR VECTORS AND INCREASED FRONTAL CONVERGENCE. STRONG DEEP LAYER SHEAR/MARGINAL INSTABILITY COULD LEAD TO A FEW SEVERE REPORTS IN CENTRAL KS INTO MID EVENING WITH HAIL/WINDS LIKELY THE PRIMARY THREATS. SOUTHERLY LOW-LEVEL JET WILL INTENSIFY TO 65-70 KT ACROSS SOUTH CENTRAL/SOUTHEAST KS THIS EVENING...WITH STILL FAIRLY STEEP 1000-850 LAPSE RATES. SO PLANNING TO EXTEND WIND ADVISORY IN A LARGE PART OF SOUTH CENTRAL/SOUTHEAST KS TIL 06Z TONIGHT. COLDER AIR WILL SPREAD IN BEHIND THE FRONT...WITH A LARGE PORTION OF THE FORECAST AREA EXPERIENCING AN EARLY MORNING SUNDAY HIGH. MONDAY-THURSDAY: THE UPPER TROUGH WILL SHIFT EAST OF THE AREA...WITH THE FLOW ALOFT BECOMING MORE WESTERLY ACROSS THE CENTRAL PLAINS. TEMPERATURES WILL BEGIN THE WEEK A BIT COOLER THAN NORMAL...BEFORE RECOVERING TO NEAR SEASONAL AVERAGES FOR THE REMAINDER OF THE WEEK. WILL MAINTAIN DRY FORECAST WITH GULF CUT OFF DURING THIS PERIOD. FRIDAY-SATURDAY: THE MEDIUM RANGE MODELS DO INDICATE A SOUTHERN STREAM SHORTWAVE TROUGH EJECTING EASTWARD ACROSS THE CENTRAL PLAINS WITH MODEST GULF MOISTURE RETURN. WILL CARRY 20-40% CHANCES FOR SHOWERS/T-STORMS MAINLY FRIDAY NIGHT-SATURDAY ALTHOUGH TIMING OF THIS WAVE COULD CHANGE. PRECIPITATION AMOUNTS LOOK TO BE LIGHT WITH THIS FEATURE. JMC FIRE WEATHER... WILL MAINTAIN RED FLAG WARNING AREAL EXTENT UNTIL 01Z THIS EVENING...GIVEN STRONG SOUTHERLY WINDS GUSTING FREQUENTLY OVER 40 MPH AND CURED GRASSLAND. RELATIVE HUMIDITY RUNNING ABOUT 40% IN THE WARNED AREA...AND 45-55% FURTHER EAST. THE FIRE DANGER WILL REMAIN VERY HIGH THIS EVENING AS SOUTHERLY WINDS CONTINUE TO GUST...BUT THEN DROP OFF LATER TONIGHT. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A CHALLENGING TAF FORECAST WITH THE SUSTAINED WINDS AROUND 25KTS FOR A LARGE PORTION OF THE TAF PERIOD AT MOST SITES IN ADDITION TO THE PASSAGE OF THE COLD FRONT AND ASSOCIATED CHANCES OF THUNDERSTORMS. ANTICIPATE GUSTY WINDS TO AT LEAST 6Z DUE TO CONTINUED MIXING. THE COLD FRONT SHOULD MOVE THROUGH KRSL AT ~5Z AND CLOSER TO ~11Z FOR KHUT AND KICT. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP AHEAD OF THE FRONT BUT QUESTIONING TSRA FOR KRSL AND KSLN...THUS LEFT AS VCTS FOR NOW. GREATER CONFIDENCE IN TSRA FOR KHUT AND KICT AT 2Z AND 3Z RESPECTIVELY...BUT THERE COULD BE A LAG IN TIMING WHERE IT MAY BE CLOSER TO 6Z. KCNU COULD HAVE SOME -TSRA AFTER 6Z WITH LINGERING SHRA AND POSSIBLY A FEW BOLTS OF TS IN THE VICINITY THROUGH THE MORNING. OPTED TO PUT IN A SIMILAR SITUATION FOR KICT WITHOUT AS SIGNIFICANT OF A CIG REDUCTION AS KCNU WITH THE ABUNDANT MOISTURE. KCNU COULD HAVE LOWER CIGS THAN CURRENT FORECAST BUT DECIDED TO KEEP AT THE MVFR AND IFR THRESHOLD. THE NEXT FORECAST WILL LIKELY BE ABLE TO FINE TUNE THE TIMING OF TSRA BETTER THAN THE CURRENT FORECAST AND EXPECT AMENDMENTS WITH CONVECTIVE DEVELOPMENT THIS EVENING AND TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 42 44 23 52 / 70 30 0 0 HUTCHINSON 36 41 22 52 / 60 10 0 0 NEWTON 40 42 22 51 / 70 30 0 0 ELDORADO 44 45 22 51 / 80 70 10 0 WINFIELD-KWLD 48 49 25 53 / 80 60 10 0 RUSSELL 30 40 18 52 / 60 10 0 0 GREAT BEND 32 41 20 52 / 60 10 0 0 SALINA 35 40 22 51 / 70 10 0 0 MCPHERSON 36 40 21 52 / 70 10 0 0 COFFEYVILLE 58 59 27 52 / 70 90 10 10 CHANUTE 56 57 26 51 / 80 90 10 10 IOLA 56 57 26 51 / 70 90 10 10 PARSONS-KPPF 58 58 25 52 / 70 90 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ049>053-067>072- 082-083-091>096-098>100. RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-033- 047>051-067-082-091. WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-047-048. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 403 PM CST SAT NOV 10 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 403 PM CST SAT NOV 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA TONIGHT. A FEW OF THE STORMS THIS EVENING COULD BE SEVERE...WEST OF A HILLSBORO TO WICHITA TO WELLINGTON LINE. THE MAIN THREATS WILL BE WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL. STRONG SOUTH WINDS WILL AFFECT THE AREA THIS EVENING. PLEASE REFER TO THE WIND ADVISORY STATEMENT FOR ADDITIONAL DETAILS. THE GRASSLAND FIRE DANGER INDEX WILL REMAIN VERY HIGH CATEGORY AREA WIDE INTO THIS EVENING...WITH EXTREME FIRE DANGER EXPECTED FOR LOCATIONS GENERALLY WEST OF INTERSTATE 135 UNTIL EARLY EVENING. PLEASE REFER TO THE LATEST RED FLAG WARNING FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS SUNDAY MORNING. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. VERY HIGH WILDFIRE DANGER POTENTIAL WILL EXIST SUNDAY INTO MONDAY ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING TO THE WEST OF A HILLSBORO TO WICHITA...TO WELLINGTON LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CST SAT NOV 10 2012
KSZ047-110000-
BARTON-
508 PM CST SAT NOV 10 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...
AT 505 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 29 MILES WEST OF BELPRE...OR 31 MILES SOUTHWEST
OF LARNED...AND MOVING NORTHEAST AT 60 MPH.
DAMAGING WINDS OF 60 TO 70 MPH ARE POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHWESTERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.
&&
LAT...LON 3860 9904 3868 9904 3869 9903 3831 9863
3826 9876 3825 9898 3827 9904
TIME...MOT...LOC 2308Z 221DEG 51KT 3804 9959
MCGUIREThe Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
11 hail, 11 thunderstorm wind. Local standard time, as filed.
Wind gusts to 60 mph accompanied the large hail.
Golfball sized hail accompanied the strong wind gusts.
The strong winds were reported by a trained spotter.
The strong winds were accompanied by golfball size hail.
Wind gusts to 80 mph accompanied the large hail.
A carport was damaged and blown over into a house. Report relayed from social media.
Wind gusts to 60 mph were also reported with the large hail.
Large hail to quarter size was also reported.
The strong wind gusts were reported by a storm chaser.
Strong wind gusts to 60 mph were also reported.
Large hail to quarter size was also reported.
Reported by the KSN Weatherlab.
Hail to nickel size was also reported.
Strong wind gusts to 60 mph accompanied the hail.
A metal shed was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420535, 420536, 420537, 420538, 420539, 420540, 420543, 420541, 420542, 420544, 420545, 420546, 420547, 420548, 420549, 420550, 420551, 420552, 420553, 420556, 420554, 420555.